Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 114, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 28, 2004, 1:59 PM CDT for Pecos County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2004, 1:59 PM CDT (18:59 UTC)
- Expired
- Apr 28, 2004, 3:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 281859 SVRMAF TXC371-282000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 159 PM CDT WED APR 28 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND EASTERN PECOS COUNTY IN SOUTHWEST TEXAS * UNTIL 300 PM CDT * AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 19 MILES SOUTHWEST OF BAKERSFIELD...AND MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... BAKERSFIELD. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. FOR YOUR PROTECTION... MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 3072 10269 3060 10255 3064 10216 3092 10227 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:55 AM CDT, 10 hours 4 minutes earlier.
Area forecast discussion, Apr 28, 3:55 AM CDT, 10 hours 4 minutes before
AREA FORECAST DISCUSSION...CORRECTED WATCH/WARNING/ADVISORY SECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
355 AM CDT WED APR 28 2004
.SHORT TERM...
SHORTWAVE TROUGH TRANSLATING EAST OVER CHIHUAHUA THIS MORNING...
WHILE ANOTHER SHORTWAVE TROUGH OVER THE LOWER TRANS PECOS EXITING
THE AREA. MID AND HIGH CLOUDS CONTINUE TO BE PREVALENT WITH THESE
WAVES...ENCOMPASSING THE CWA IN ADDITION TO A FEW WEAK RETURNS FROM
THE DAVIS MOUNTAINS TO THE LOWER TRANS PECOS SPREADING NORTHEAST.
COULD SEE SOME MORNING SHOWERS OVER THE EASTERNMOST PORTIONS OF THE
CWA AS MEAGER LIFT WITH SHORTWAVE TROUGH OVER THE LOWER TRANS PECOS
COMBINES WITH A LITTLE BETTER MOISTURE...SOME ELEVATED INSTABILITY
PROGGED TO SCOOT NORTH/NORTHEAST OVER THESE AREAS...AND H85 LLJ.
LATEST MESOETA LATCHING ON TO THIS IDEA...SO TIME WILL TELL IF IT
BEARS OUT. ATMOSPHERE BECOMES MARGINALLY UNSTABLE FURTHER WEST OVER
PORTIONS OF THE RIO GRANDE TO THE DAVIS MOUNTAINS...DESPITE THE
CANOPY OF CLOUDS...BY EARLY AFTERNOON. SINCE SHORTWAVE TROUGH OVER
MEXICO IS PROGGED TO CONTINUE EASTWARD TODAY AND CONVECTION APPEARS
TO HAVE FLOURISHED IN THE LAST 24 TO 36 HOURS WITH THIS FEATURE...
UPPED THE POPS A LITTLE OVER THE SOUTHWEST THIS MORNING.
AS THE OLD MEXICO SHORTWAVE TROUGH PROGRESSES FURTHER EASTWARD THIS
AFTERNOON...THINK BETTER MOISTURE AND ENOUGH INSTABILITY WILL ALLOW
SHRA/TSRA TO DEVELOP...ESPECIALLY ON THE SOUTHERN AND WESTERN
PERIPHERY OF THIS SHORTWAVE TROUGH...JUST AS IT DID LAST NIGHT...
YESTERDAY...AND THIS MORNING. THE ONLY DIFFERENCE BEING...THERE/S
MORE LOW LEVEL MOISTURE AVAILABLE OVER HERE THAN IN CENTRAL MEXICO.
INSTABILITY WILL BE MARGINAL AND SHEAR IS NOT PROGGED TO BE TOO
STRONG...SO NOT THINKING MUCH ALONG THE LINES OF SEVERE. THEN
AGAIN...CONSIDERING THE TIME OF YEAR...COLD POOL ALOFT WITH
WAVE...AND NOT TOO SHABBY DIRECTIONAL SHEAR...WILL GO AHEAD AND
MENTION AN ISOLATED HAILER OR WIND PRODUCER. IF CONVECTION DOES
STAY TO THE SOUTH AND WEST OF THIS WAVE...WILL SEE ACTIVITY LINGER
INTO THE EVENING OVER THE EASTERN ZONES. SHOULD NOT BE FOR TOO LONG
THOUGH AS WAVE ACCELERATES TO THE NORTHEAST AS IT BECOMES ENTRAINED
IN FASTER FLOW ALOFT AHEAD OF THE NEXT SHORTWAVE TROUGH.
BY THIS AFTERNOON...H85 WINDS STILL DISPLAYED IN THE 20 TO 25 KT
RANGE OVER ROUGHLY THE EASTERN HALF OF THE CWA. THEREFORE...SHOULD
SEE SOUTH WINDS IN THE 15 TO 25 MPH RANGE FOR MUCH OF THE LATE
MORNING AND AFTERNOON. WARMED TEMPERATURES OVER THE WESTERN THIRD
OR SO OF THE CWA AS CLOUDS LESSEN AND H85 TEMPS INCREASE BEHIND
DEPARTING SHORTWAVE TROUGH. TEMPERATURES OVER THE EASTERN HALF OR
SO SHOULD HAVE TOO MUCH CLOUD COVER...POSSIBLE PRECIPITATION...AND
LOW LEVEL MOISTURE TO WARM MUCH UNLESS PROGS WAY TOO SLOW WITH THE
PASSAGE OF THE UPPER TROUGH. SOME CLOUDS REMAIN OVER THE AREA
TONIGHT...BUT RAISED OVERNIGHT LOWS A LITTLE...OVER THE EAST
ANYWAYS...AS THE SURFACE PRESSURE GRADIENT STAYS SUFFICIENTLY TIGHT
TO KEEP WINDS FROM DROPPING OFF.
.LONG TERM...
WILL FOCUS ON THE EFFECTS OF THE STRONG MID/UPPER TROUGH NOW DIGGING
SOUTH OVER THE PAC NORTHWEST. THE TIMING OF MOUNTAIN WIND EVENTS AND
THE PROBABILITY OF CONVECTION OF MAIN CONCERN.
LATEST SOLUTIONS GENERALLY DEPICT A SLOWER/DEEPER SYSTEM SET TO
IMPACT THE REGION RELATIVE TO PREVIOUS RUNS. BY 12Z THURSDAY THE
SOUTHERN STREAM SHORTWAVE TROUGH AFFECTING THE AREA TODAY WILL BE
LOCATED OVER EASTERN OKLAHOMA/KANSAS WITH THE LARGER SCALE CLOSED
MID/UPPER LOW DIGGING INTO THE FOURS CORNERS REGION...WITH
ASSOCIATED CYCLOGENESIS IN THE PANHANDLE. TIGHTENING MID LEVEL
HEIGHT GRADIENTS IN SOUTHWEST FLOW AHEAD OF THIS FEATURE WILL LIKELY
RESULT IN AT LEAST A WEAK MOUNTAIN WAVE PER MODEL CROSS-SECTIONS
BEGINNING AROUND 09Z THURSDAY MORNING THROUGH AT LEAST NOON. GIVEN
CURRENTLY PROGGED ILL-DEFINED OMEGA COUPLET/VERTICAL CIRCULATION...
WILL HOLD OFF ON A HIGH WIND WATCH ATTM IN ANTICIPATION OF A LOWER-
END HIGH WIND EVENT.
A DEVELOPING QUASI-PSEUDO DRYLINE WILL HAVE TAKEN SHAPE OVER THE FA
BY EARLY THURSDAY. THIS FEATURE WILL LIKELY MIX EAST OF/NEAR THE
CWFA BORDER BY LATE AFTERNOON. WITH CONTINUING HEIGHT/PRESSURE
FALLS...EXPECT THE DRYLINE TO RETREAT WEST INTO THE CENTRAL ZONES BY
LATE EVENING. THEREFORE WILL CONTINUE MENTION OF ISOLATED THUNDER
EAST OF A LAMESA TO FORT STOCKTON LINE. ALTHOUGH BEST CHANCES SHOULD
REMAIN NORTHEAST OF THE FA IN PROXIMITY TO APPROACHING BAROCLINIC
ZONE/DRYLINE TRIPLE POINT. MODEST DEEP LAYER SHEAR AND INSTABILITY
WILL EXIST...AND COULD SUPPORT A CONDITIONAL RISK OF SEVERE.
FOUR CORNERS LOW WILL BEGIN TO OPEN AS IT PROPAGATES EAST OVER THE
ROCKIES FRIDAY. FAST MID LEVEL FLOW IN THE BASE OF THE TROUGH SHOULD
PROMOTE A SECOND ROUND OF MOUNTAIN WINDS. CROSS-SECTIONS DEPICT
POTENTIAL FOR MOUNTAIN WAVE TO ENHANCE WINDS INTO THE PLAINS EARLY
FRIDAY. WILL MONITOR THIS IN LATER RUNS. A STRONG COLD FRONT WILL
SWEEP SOUTH ACROSS THE FA LATE FRIDAY IN THE WAKE OF THE TROUGH
AXIS. A SLIGHT CHANCE OF SHOWERS AND STORMS WILL ACCOMPANY THE
BOUNDARY...BUT WILL GENERALLY BE RESTRICTED TO THE EASTERN ZONES AS
BOTH FORCING AND LOW LEVEL MOISTURE APPEAR MEAGER BY THAT TIMEFRAME.
COOLER POST FRONTAL CONDITIONS ARE EXPECTED SATURDAY. THE EFFECTS OF
SURFACE RIDGING WILL DECREASE SUNDAY WILL SOUTHERLY WINDS RETURNING
TO THE AREA. A WARM UP WILL ALSO COMMENCE WITH HIGH AMPLITUDE
RIDGING OVER THE WESTERN U.S. BY EARLY IN THE WORK WEEK. FEW CHANGES
MADE TO THE GRIDS/FORECAST DURING THIS TIMEFRAME. TRENDS INDICATE
RIDGE WILL BEGIN TO BREAK DOWN JUST BEYOND THE EXTENDED PERIOD.
&&
.FIRE WEATHER...
WILL LEAVE THE FIRE WEATHER WATCH IN THE GUADALUPE MOUNTAINS AND
SOUTHEAST NEW MEXICO PLAINS GOING FOR THURSDAY AS APPROACH OF NEXT
UPPER LEVEL STORM SYSTEM TIGHTENS THE HEIGHT GRADIENT IN THE LOW TO
MID LEVELS. INCREASED SOUTHWEST WINDS SHOULD AID DRY AIR INFLUX
THURSDAY AFTERNOON. HOWEVER...WILL HAVE TO WATCH THE NEXT MODEL RUN
OR SO FAIRLY CAREFULLY AS HEIGHT FALLS ASSOCIATED WITH APPROACHING
UPPER TROUGH MAY KEEP TEMPS COOL ENOUGH TO LEAVE AFTERNOON RH/S
ABOVE 15 PERCENT. FOR NOW...WILL CONTINUE THE FIRE WEATHER WATCH
FOR THURSDAY IN THE SAME AREAS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 74 58 84 59 / 30 20 20 20
CARLSBAD NM 79 57 86 53 / 20 0 10 10
DRYDEN TX 76 57 86 63 / 20 20 10 10
FORT STOCKTON TX 79 57 88 60 / 20 10 10 10
GUADALUPE PASS TX 75 55 82 55 / 20 0 10 10
HOBBS NM 74 55 84 54 / 20 10 10 10
MARFA TX 72 47 79 48 / 20 10 10 10
MIDLAND INTL AIRPORT TX 75 57 83 57 / 30 10 10 10
ODESSA TX 75 57 83 57 / 30 10 10 10
WINK TX 83 58 89 59 / 20 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH THURSDAY FOR THE GUADALUPE MOUNTAINS.
NM...FIRE WEATHER WATCH THURSDAY FOR THE GUADALUPE MOUNTAINS
AND SOUTHEAST NEW MEXICO PLAINS
&&
LYSTER/LINDLEYHazardous weather outlook, Apr 28, 1:30 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 130 PM CDT WED APR 28 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 130 PM CDT (1230 PM MDT) WED APR 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT A SLIGHT CHANCE OF THUNDERSTORMS WILL BE POSSIBLE TONIGHT MAINLY ACROSS THE EASTERN PERMIAN BASIN... LOWER TRANS PECOS... AND BIG BEND. ALTHOUGH MOST STORMS SHOULD BE NON-SEVERE... AN ISOLATED STORM OR TWO MAY STRENGTHEN ENOUGH TO PRODUCE SEVERE WIND OR HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DRY AND WARM CONDITIONS THURSDAY OVER THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS MAY BE CONDUCIVE FOR RAPID FIRE GROWTH AND SPREAD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY LATER THIS AFTERNOON AND EVENING SOUTH OF A JEFF DAVIS TO BAKERSFIELD LINE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 3:28 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.